Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 85, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2018, 5:51 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 5:51 PM MDT (23:51 UTC)
- Expired
- Aug 2, 2018, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 226 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:32 PM MDT | FLASH FLOOD | Ute Park, NM | WATER AND DEBRIS OVER HIGHWAY 64 AT MM 298. |
| Aug 2, 6:45 PM MDT | FLASH FLOOD | 3 E Ute Park, NM | WATER AND DEBRIS GOING OVER HIGHWAY 64 AT MM 301 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WGUS55 KABQ 022351
FFWABQ
NMC007-030245-
/O.NEW.KABQ.FF.W.0085.180802T2351Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
551 PM MDT THU AUG 2 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Colfax County in northeastern New Mexico...
* Until 845 PM MDT.
* At 550 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain approaching the Ute Park burn scar from the north.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron. Some areas along and north
of Highway 64 that will be impacted include State Road 204, Bear and
Dean Canyons, Ponil Creek, and Turkey Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3659 10490 3647 10487 3646 10499 3649 10515
3656 10513 3660 10505
$$1 follow-up statement
452
WGUS75 KABQ 030037
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
637 PM MDT THU AUG 2 2018
NMC007-030245-
/O.CON.KABQ.FF.W.0085.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
637 PM MDT THU AUG 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...
At 634 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the western portion of the Ute Park burn scar. Flooding of
Highway 64 was reported by emergency personnel on the east side of
Ute Park.
Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3659 10490 3647 10487 3646 10499 3649 10515
3656 10513 3660 10505
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 5:48 PM MDT, 3 minutes earlier.
Area forecast discussion, Aug 2, 5:48 PM MDT, 3 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 548 PM MDT Thu Aug 2 2018 .AVIATION... 00Z TAF CYCLE Showers and thunderstorms that have developed across the high terrain are slowly moving southward onto the adjacent lowlands with the aid of outflow boundary collisions. Brief MVFR vsbys in heavy rain are possible in the strongest storms. Small hail, and gusty outflow winds to 45kt are also possible. Models are suggesting that storms will linger into the overnight hours across the high plains toward KROW before diminish toward sunrise. Friday looks to be very active as a shortwave trough crosses the state. Storm motion may be somewhat quicker than today, but storms will be more widespread, especially across the east. 34 && .PREV DISCUSSION...339 PM MDT Thu Aug 2 2018... .SYNOPSIS... High pressure has shifted over the Arizona-New Mexico border with showers and thunderstorms favoring the Continental Divide and surrounding areas. These storms will continue to develop between the Divide and the central mountain chain, gradually moving into adjacent lower elevations. A disturbance aloft will cross into New Mexico and Colorado on Friday, leading to a healthy swath of showers and thunderstorms while high temperatures remain near to slightly above average. High pressure will slowly build over New Mexico on Saturday, reducing storms somewhat, but not completely inhibiting them. Temperatures will climb a couple more degrees both Saturday and Sunday, but a cold front is expected to arrive into northeast New Mexico Monday, possibly increasing storm development. && .DISCUSSION... Thunderstorms will continue to initiate along and west of the central mountain chain through the evening, but appear to be favoring west central NM ahead of a weak short wave trough moving out of southern UT/norther AZ. Lower PWATs moved into the northern mountains, and after a modest recovery overnight, they are lowering back to a 0.6 to 0.75 inch range with other areas generally staying at or above 1 inch. The centroid of the dome of high pressure is near the AZ-NM border, and winds aloft have reduced in much of NM, leading to a lighter steering flow overall. This will keep the locally heavy rainfall threat intact due to slow-moving storms. By tomorrow (Friday), the dome of high pressure gives way to a more vigorous short wave trough passage that will cross NM and more of CO. Some lower PWATs would remain over the northern mountains, but would likely rise some above today's values, and juicier values between 1.0 and 1.4 will be in place elsewhere, especially near and east of the central mountain chain. A broad southwest-northeast oriented swath of storms is depicted by forecast models in the late afternoon and evening, some of which could turn strong to severe in the evening as wind shear profiles evolve with the passing wave aloft. On Saturday and Sunday, high pressure regains its grip on NM with rising pressure heights and subsidence reducing the thunderstorm count. This will allow temperatures to climb a couple to a few degrees Saturday afternoon, staying slightly above average into Sunday. High pressure will elongate over the southern CONUS into Monday with a potential centroid orbiting near NM. According to the GFS, a back door cold front will enter the northeast corner of the state Monday, providing additional surface moisture,upslope, and frontogenetical forcing. This would increase storms in the northeast quadrant, gradually expanding southwestward into Monday night and Tuesday. The European is slower with the arrival of this feature. Into the latter half of the week, the forecast models carry the upper anticyclone northwest of the Four Corners with future monsoonal surges coming in the form of additional fronts or perhaps easterly waves aloft. 52 && .FIRE WEATHER... An uptick in thunderstorm coverage is expected tonight through Friday as an upper level trough crosses CO and northern NM. With precipitable water values varying around 1 to 1.4 inches, storms will be capable of locally heavy rainfall. In the wake of the upper level trough drier air will filter over the area from the northwest this weekend. The subtropical high pressure system will also migrate overhead from the west. This will lead to a downtick in thunderstorm coverage. Scattered to isolated showers and thunderstorms will favor the mountains and adjacent lowlands. Storms will tend to move slowly and their direction of motion should vary under the high. High temperatures will trend upward both days with readings reaching a few to 8 degrees above normal by Sunday. After precipitable water values around 0.60 to 1 inch over the weekend, values will rebound Monday and Tuesday as an easterly wave crosses just south of NM, and an upper level trough clips NE NM. A moist back door front will also dive through the eastern plains Monday afternoon and night, and probably into the central valley Tuesday morning. Then, another upper level trough is forecast to cross the northeast half of the state with a back door front Tuesday and Tuesday night. This should all make the first half of the coming week a very active period for thunderstorms. Locally heavy rainfall is expected, except in the Four Corners area, where precipitable water values will vary near and below 0.75 of an inch. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 2, 4:06 AM MDT, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 406 AM MDT Thu Aug 2 2018 NMZ501>540-031100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 406 AM MDT Thu Aug 2 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected Friday. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Special weather statement, Aug 2, 2:50 PM MDT, 3 hours 1 minute before
Special Weather Statement National Weather Service Albuquerque NM 250 PM MDT THU AUG 2 2018 NMZ512-514-515-529-022115- Northeast Highlands-East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above 9500 feet- 250 PM MDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY UNTIL 315 PM MDT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near Upper Colonias, or 15 miles west of Las Vegas, moving southwest at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with torrential rain. Locations impacted include... Pecos, Upper Colonias, Mineral Hill, San Pablo, San Geronimo and Lower Colonias. This includes Interstate 25 between Mile Markers 305 and 306. && LAT...LON 3565 10534 3543 10536 3552 10571 3572 10554 TIME...MOT...LOC 2049Z 024DEG 6KT 3562 10549
Special weather statement, Aug 2, 4:40 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 440 PM MDT THU AUG 2 2018 NMZ523-529-022315- Northeast Highlands-Central Highlands- 440 PM MDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY UNTIL 515 PM MDT... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Villanueva, or 29 miles southwest of Las Vegas, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Sena. This includes Highway 285 between Mile Markers 253 and 256. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3534 10560 3532 10537 3505 10540 3505 10575 TIME...MOT...LOC 2239Z 015DEG 14KT 3524 10552
Special weather statement, Aug 2, 5:35 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
535 PM MDT THU AUG 2 2018
NMZ513-515-030000-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
535 PM MDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX COUNTY UNTIL
600 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ute Park, or 28 miles east of Questa, moving southwest
at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain. This storm may pass just to the
northwest of, or over portions of, the Ute Park burn scar if it
persists.
Locations impacted include...
Eagle Nest, Cimarron Canyon State Park, Elizabethtown, Eagle Nest
Lake State Park and Ute Park.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3672 10494 3652 10495 3652 10499 3651 10497
3650 10497 3649 10499 3647 10501 3646 10496
3644 10497 3652 10538 3679 10514
TIME...MOT...LOC 2334Z 027DEG 21KT 3670 10509The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:00 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| Aug 1, 6:01 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Aug 1, 6:09 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 46 min |
| Aug 1, 6:14 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
| Aug 1, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 57 min |
| Aug 1, 6:21 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 23 min |
| Aug 1, 6:27 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Aug 1, 6:37 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 38 min |
| Aug 1, 6:42 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 1, 6:53 PM MDT | Special Weather Statement | ABQ | Bernalillo | 37 min |
| Aug 1, 7:01 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 35 min |
| Aug 1, 7:08 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 27 min |
| Aug 1, 7:13 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 47 min |
| Aug 1, 7:16 PM MDT | Areal Flood Advisory | ABQ | Curry, Guadalupe, Quay, San Miguel | 119 min |
| Aug 1, 7:19 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| Aug 1, 7:27 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 2 hr |
| Aug 1, 7:37 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 113 min |
| Aug 1, 7:49 PM MDT | Special Weather Statement | ABQ | Torrance | 26 min |
| Aug 1, 7:56 PM MDT | Special Weather Statement | ABQ | Quay | 34 min |
| Aug 1, 8:10 PM MDT | Flash Flood Warning | ABQ | Bernalillo, Torrance | 3 hr |
| Aug 1, 8:11 PM MDT | Areal Flood Advisory | ABQ | Torrance | 2 hr |
| Aug 1, 8:31 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Aug 1, 9:08 PM MDT | Special Weather Statement | ABQ | Quay | 37 min |
| Aug 1, 9:23 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 52 min |
| Aug 1, 9:32 PM MDT | Flash Flood Warning | ABQ | Quay | 3 hr |
| Aug 1, 10:25 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Aug 2, 12:40 AM MDT | Areal Flood Advisory | ABQ | Quay | 110 min |
| Aug 2, 2:42 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 2, 2:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| Aug 2, 4:40 PM MDT | Special Weather Statement | ABQ | Santa Fe | 35 min |
| Aug 2, 5:35 PM MDT | Special Weather Statement | ABQ | Taos | 25 min |
| Aug 2, 5:59 PM MDT | Special Weather Statement | ABQ | Sandoval | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.